Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

Agitated Delirium Comment from RevMedic

RevMedic added a great comment to A Naked Woman – TOTWTYTR – Part I.

Great thoughts. I wonder how many medics are going to be concerned w/ accidental needle sticks when trying to chemically restrain such a patient.

Thank you.

I think hope that most medics are aware of the potential for a needlestick injury when wrestling with a violent patient in one hand and a syringe in the other. I can’t imagine covering this treatment without addressing the possibility of needlestick injury prominently. On the other hand, I can’t imagine covering this treatment without encouraging aggressive dosing. OK. I can imagine both. I can’t imagine is just a figure of speech.

Personally, I’d consider the nasal administration route, assuming you can hold her head still long enough, but then the same goes for holding a limb still long enough for a needle.

The concerns I have about nasal administration of midazolam (Versed) are:

1. A. If you are squirting something up my nose, even if I am feeling cooperative, my first instinct is probably going to be to forcibly exhale through my nose.

According to Newton’s Third Law of Motion Violently Combative Patients – For every action there is an equal and opposite re-action. I squirt something up the patient’s nose. The patient sneezes it back at me.

When dealing with combative patients, the equal and opposite re-action is very important. We want the patient making the initial movements, while we just try to get him/her to a safe place for a takedown. Too often we do the opposite. We pick one spot to bring the patient and then the patient puts everything into avoiding that one spot. Not a recipe for success.

1. B. If this forced exhalation of the large dose of midazolam does happen, how likely will it be that the protocols have an allowance for ignoring that dose?

If this does happen, how likely will it be that medical command will make an allowance for ignoring that dose?

If this does happen, how likely will it be that the DEA (Drug Enforcement Administration) will make an allowance for ignoring that dose?

If there is an adverse event, how likely is it that the large dose forcibly exhaled will not be considered to have been given to the patient and considered to have not just contributed to the adverse event, but to be the sole cause of the adverse event, even though the dose that entered the patient’s blood stream would be essentially zero?

Considering that I would use a starting dose larger than most medical directors are likely to be comfortable with as their total dose, this can be an important consideration.

2. Where is the evidence of efficacy?

I have not seen any research on the use of IN (IntraNasal) midazolam with combative patients. While this is not a very common condition, I have not even seen a single case report.

Hey, if you’re gonna hold them still long enough for a needle, why not an IO?

🙂

If you have an already extremely agitated patient, pulling out power tools could be one thing that might make the patient even more agitated.

Also something to consider is that Midazolam has a potential 20 minute onset of action if given IM…

Midazolam is not the drug of choice – not even close.

Midazolam is the default drug for many of us. Of course, there are some who do have to deal with the even more ridiculous limits of only having diazepam (Valium).

And 20 minutes can be a very long time – more than a lifetime.

There are other drugs out there for us – Haldol & Inapsine just to name a few.

Haloperidol (Haldol) and droperidol (Inapsine) are much safer than FDA (Food and Drug Administration) Alert[1] and the FDA Black Box warning[2] suggest.

And then there are the many oddities about these documents. For example –

Because of this risk of TdP and QT prolongation, ECG monitoring is recommended if haloperidol is given intravenously

Haloperidol is not approved for intravenous administration.[1]

We might think that the FDA would at least separate such contradictory statements, but we would be wrong.

Cases of QT prolongation and serious arrhythmias (e.g., torsades de pointes) have been reported in patients treated with INAPSINE. Based on these reports, all patients should undergo a 12-lead ECG prior to administration of INAPSINE[2]

If we can get the patient to sit still for a 12 lead ECG, is the droperidol (Inapsine) necessary? We just need to keep telling the patient to keep still for the 12 lead – all the way to the hospital.

Yes, they have their dangers – just as any other medication we administer. But, as professionals, we are to be expected to know and deal with the potential side effects.

Absolutely!

Footnotes:

[1] Information for Healthcare Professionals: Haloperidol (marketed as Haldol, Haldol Decanoate and Haldol Lactate)
FDA Alert [9/2007]

[2] Inapsine (droperidol) Dear Healthcare Professional Letter Dec 2001
Dear Healthcare Professional Letter

.

Comments

  1. If you are squirting something up my nose, even if I am feeling cooperative, my first instinct is probably going to be to forcibly exhale through my nose.

    – I agree. That’s why it’s a consideration!

    If this forced exhalation of the large dose of midazolam does happen, how likely will it be that the protocols have an allowance for ignoring that dose?

    – None locally. But then I do have a drop-down menu that lists complications of administration. The exhalation would also be fully explained in the narrative, justifying the additional dose.

    – And the IO comment was completely tongue-in-cheek. There ARE medics out there that think that way, however.

    – My current drug box does not contain Inapsine. I used it at a prior place of employment and loved it. It was used frequently and with great success. I never did a 12-Lead prior to use, for the reasons listed in your comments. However, if the patient had a cardiac history, I did think twice about it and carefully weighed its use versus other means (cardiac sequelae in Inapsine restraint as opposed to tieing their ass down for 20 minutes, for example). If possible, I’d do a 4-lead & take a quick glance at the Q-T interval.

Trackbacks

  1. […] This post was mentioned on Twitter by David Konig, Charity and Chronicles of EMS, EMS Blogs. EMS Blogs said: From #RogueMedic: Agitated Delirium Comment from RevMedic http://bit.ly/cslqHV #EMS #Blog #EMSBlogs […]

  2. […] One of my favorite (as well as one of the first) EMS (De) Motivational Posters (and inspired by a recent Rogue Medic post and comments from yours truly): […]

Speak Your Mind